MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION ATHLETIS PTA BALLOON DILATATION CATHETER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

BOSTON SCIENTIFIC CORPORATION ATHLETIS PTA BALLOON DILATATION CATHETER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 39347-051050
Medical Device Problem Codes Deflation Problem (1149); Inflation Problem (1310); Difficult to Remove (1528); Stretched (1601); Material Integrity Problem (2978)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/02/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the balloon could not be deflated/difficult to remove.An athletis 5.0mm x 100mm x 50cm balloon dilatation catheter was selected for a dialysis shunt treatment in the forearm/upper arm using arteriovenous fistula thrombectomy procedure.The procedure was being performed to treat 100% stenosis, and the target lesion contained moderate tortuous severity.The lesion was dilated using the athletis, and the thrombus was removed.Negative pressure was then applied for one minute and the inflation lumen was flat, but balloon could not be deflated or removed from the sheath.When it was pulled forcibly with the guidewire being removed, the shaft got extended.The blood vessel was already opened during thrombectomy, so the balloon shaft was cut and the balloon tip was grasped using a tool.It was pulled to the opposite side of the sheath, and they were able to successfully remove stuck device.The procedure was able to be completed successfully using another athletis device without sequela.
 
Event or Problem Description
It was reported that the balloon could not be deflated/difficult to remove.An athletis 5.0mm x 100mm x 50cm balloon dilatation catheter was selected for a dialysis shunt treatment in the forearm/upper arm using arteriovenous fistula thrombectomy procedure.The procedure was being performed to treat 100% stenosis, and the target lesion contained moderate tortuous severity.The lesion was dilated using the athletis, and the thrombus was removed.Negative pressure was then applied for one minute and the inflation lumen was flat, but balloon could not be deflated or removed from the sheath.When it was pulled forcibly with the guidewire being removed, the shaft got extended.The blood vessel was already opened during thrombectomy, so the balloon shaft was cut and the balloon tip was grasped using a tool.It was pulled to the opposite side of the sheath, and they were able to successfully remove stuck device.The procedure was able to be completed successfully using another athletis device without sequela.It was also reported that there was an issue occurred that inflation pressure could not be increased even if it was applied during inflation.
 
Additional Manufacturer Narrative
Correction to field b5: describe event or problem, h6: device codes.Device eval by manufacturer: returned product consisted of an athletis device from batch 29010667.Visual examination identified that the balloon was not folded, indicating that the device was subjected to positive pressure.A visual examination of the balloon material and marker bands identified no anomalies.Further examination identified the shaft was stretched and separated approximately 380mm distal of the strain relief, and damage was also noted at the tip.It was concluded that the inflation/deflation issue was unable to be confirmed due to the damage on the shaft inhibiting testing; however, the shaft/tip damage and separation are likely a result of using force when removing during the procedure.

Brand Name
ATHLETIS PTA BALLOON DILATATION CATHETER
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
two scimed place
maple grove MN 55311
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
ballybrit business park
galway
EI  
Manufacturer Contact
jay johnson
4100 hamline ave n
arden hills, MN 55112
6515810888
MDR Report Key14477769
Report Number2134265-2022-05331
Device Sequence Number5321280
Product Code LIT
UDI-Device Identifier08714729973720
UDI-Public08714729973720
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/06/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/08/2025
Device Model Number39347-051050
Device Catalogue Number39347-051050
Device Lot Number0029010667
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/03/2022
Supplement Date Received by Manufacturer06/14/2022
Initial Report FDA Received Date05/23/2022
Supplement Report FDA Received Date07/06/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/09/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown